Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What causes chronic foot pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I have chronic foot pain for several years, now. I've had several lower back operations but all of the surgeons and neurologists I've consulted seem to think my numbness/pain is caused by something else. I am also pre-diabetic but the endocrinologist doubts it could be peripheral neuropathy as my blood sugar levels are relatively low(90-130), I am five foot nine at 165lbs. and just don't fit the profile. I take metformin and ramipril to address my blood sugar levels. I also take hydrochlorothiazide for high blood pressure. Lastly, I take crestor for high cholesterol, although I eat reasonably well with lots of veggies and very little red meat. I'm told that statins may have causitive effects. All of this drug consumption has me quite freaked out. I feel that there just may be some correlation . Please respond and help give me some insight as to the current thinking and findings. I now consider myself desperate for pain relief in my feet and need some direction. Thankyou so much. I greatly look forward to your response.
Posted Wed, 12 Feb 2014 in General Health
Answered by Dr. Shanthi.E 3 hours later
Brief Answer: symptomatic approach is ideal for you Detailed Answer: Hello, I have read your query; I am sorry about your current health status. I see that you have undergone various surgeries in the back and the legs in the past. That is sad to know. Obviously, these number of surgeries could have lead to irritation of the nerves exiting from the lower back, the leg and the foot region. The cause for your chronic foot pain is obvious here. Yes, your sugar levels are relatively low. However, you are taking medicines for Diabetes, high blood pressure, and high cholesterol. All these chronic diseases along with the surgeries, have definitely taken a toll on your nerves. As you know, diabetes itself causes peripheral neuropathy or sensory disturbance in the peripheral nerves causing tingling and numbness. Also, the drug Crestor causes some amount of numbness and pain in the nerves as well. Definitely, there is co-relation between all of these. Now, that the cause is obvious, we need to look at the solutions. I do not think there is a point in going for further surgeries as the previous ones have not helped you much either. You would definitely benefit by taking neurotropic drugs like Methylcobalamin and Vitamin B12. The medicine is available over the counter. You can take it on a daily basis to strengthen the nerves. You could do simple physiotherapy exercises to prevent further damage to the bones and the nerves. For the pain relief, simple analgesics like Motrin or Panadol will help. It is better for you to undergo symptomatic treatment and relief measures rather than looking at any active medical or surgical treatment now. This is broad overview of what I think is happening in you. Please let me know about the specific queries that you may have. Regards,
Above answer was peer-reviewed by
Follow-up: What causes chronic foot pain? 33 hours later
Firstly, thanks for your caring response. Do you think diet change alone might enable me to STOP taking all or perhaps a couple of these drugs and how do I determine just how much Methylcobalamin and B12 to take? I would certainly be aware of even the slightest relief. Could blood flow to my extremities be an issue? Over the ten years or so I've noticed extensive fine vein formation on the skin surface of both my feet. When I had the fusion on my left foot, the surgeon showed me the very obvious cartilage loss between the three larger bones and said doctors believe lack of adequate blood flow might be the culprit. I thought it my be attributed to my standing 12-14 hours a day on my feet while running my bicycle shop for the last 38 yrs. Also, as a young man I experienced frostbite pretty bad on several occasions playing ice hockey to excess with frozen toes. To this day my feet are very sensitive to the cold and are very cold relative to the rest of my body. Lastly, I must take a half to a whole Tylenol PM so I can manage to get some sleep at night as I am all too aware of my foot pain and disturbing numbness. Is this necessarily a bad thing to do? Melatonin and many other sleep aids ultimately prove ineffevtive. Once again, my gratitude for your thoughts and help. I'm desperate for some answers and course of action as my condition is getting progressively worse. Sincerely, XXXXXXX
Answered by Dr. Shanthi.E 14 hours later
Brief Answer: continue your medications Detailed Answer: Hello XXXXXXX Diet change alone is not sufficient for you, you need to be on the drugs as well. Please do not stop taking any of the drugs that you are on. They are all essential for you. You would require to take 1500 mcg/day of Methylcobalamin, and around 500 to 1000 micrograms of Vitamin B 12 daily. These are the standard prescription dosages. You can safely take them at this dose. Blood flow to the extremities can very well be an issue. In any kind of peripheral vascular disease, and in fact in diabetes, the blood flow to the extremities is compromised. Definitely standing for 12 to 14 hrs a day causes pooling of blood in the periphery, with lack of oxygenated blood supply. You must keep your feet well covered with socks and stockings. No, you can take Tylenol as and when required. It is the best drug for your age with minimal damage to the kidneys. It is not a bad thing to do. Keep your limbs elevated while you go to sleep or lie down. Use 2 to 3 pillows under your feet. Do regular walking, that keeps your leg active and increases the blood circulation. Keep a good control on the existing illnesses, take your medicines regularly. Try good elastic crepe bandages or stockings to help prevent new vein formation in the legs. Try Methylcobalamin and vitamin B12 as well along with calcium supplements. As said earlier, symptomatic treatment is what you should look at now, with no active medical or surgical intervention. Take care and wish you good health
Above answer was peer-reviewed by
Follow-up: What causes chronic foot pain? 20 hours later
Hi doc, You mentioned physiotherapy excercises. Could you elaborate. I have the vitamins on order and am quite anxious to give them a try. I will communicate with you after a while, hopefully with a good report. Optimistically yours, XXXXXXX Russo.
Answered by Dr. Shanthi.E 3 hours later
Brief Answer: stretching exercises Detailed Answer: Hello, Physiotherapy exercises would be stretching exercises for your upper back, lower back, thigh and the calf muscles. These are simple stretching exercises. You can take the help of a physiotherapist for the same. You could also watch videos demonstrating the same online, and learn the exercises. Your physiotherapist can also try Transcutaneous electrical nerve stimulation (TENS) for you. This could be helpful too. Wish you good health. Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor